Is Morphine a Stimulant or a Depressant?

For people going in for a surgical procedure, doctors may use a specific drug to help the patient relieve their pain before and after the surgery. Morphine is one of the most potent painkillers that can induce a euphoric and dream-like state that allows the patient not to feel any pain. However, some people may quickly become addicted to this blissful state of being and begin to abuse the drug. 

While many people use and abuse morphine, they may not realize what kind of effects the drug is actually inducing. Most narcotics can be classified as stimulants or depressants, and morphine is no different. So, is morphine a stimulant or a depressant, and what kind of side effects can this type of substance abuse entail?

Classifying Morphine

In the clinical sense, morphine is a CNS depressant that slows down the activity in our bodies and helps numb any pain we might be feeling. Morphine can induce feelings of euphoria and sedation in addition to pain relief. Once it enters the bloodstream, the narcotic attaches itself to the opioid receptors in the central nervous system, slowing down brain activity in the process. 

What Are the Side Effects?

Morphine reacts quickly with our system and can induce a wide range of side effects beyond pain relief. Some of the most common side effects of morphine use include:

  • Drowsiness
  • Constipation
  • Slowed Breathing
  • Lowered Body Temperature
  • Low Blood Pressure

The more morphine you take, the worse the symptoms become, and a potentially life-threatening overdose. It’s one drug that can swiftly lead to an OD for numerous reasons. 

How to Spot a Morphine Overdose

One downside to using morphine as a pain reliever is closely tied to how easy it is to develop an addiction — we quickly build a tolerance to its effects. Like other opioids, the more we’re exposed to a substance, the more we need to take it to feel similar effects. With morphine, that tolerance builds up quickly and can lead to an overdose. 

Since morphine significantly slows down brain activity, an overdose can worsen in the blink of an eye and become life-threatening. Identifying the symptoms of a morphine overdose can help save a life. Some of the most common signs include:

  • Slowed Breathing
  • Cold and Clammy Skin
  • Pinpoint Pupils
  • Significantly Slowed Heart Rate

It doesn’t matter if a person has recently become addicted or is a long-term user; a morphine overdose can happen when you least suspect it. If you have access, Naloxone may be administered to help reverse some of the overdose symptoms until professional help arrives. 

Identifying Morphine Abuse Disorders

Frequent and high doses of morphine can lead to someone developing a physical dependence on the narcotic to function. Their brain requires increasing amounts of the substance to get through the day, which can either lead to an opioid overdose and intense withdrawal symptoms when they go for too long without a hit. Knowing how to identify signs of morphine addiction and where to find a treatment program in Mahanoy City, PA, to help becomes vital. That’s where Silver Pines Treatment Center can help. 

Our expertly trained drug and mental health staff have helped countless people with their addiction recovery journeys and gotten them the help and support they need. We offer an array of treatment options at our rehab center designed to provide a personalized approach to their recovery. There isn’t a one-size-fits-all approach to opioid addiction recovery, and our treatment facility staff takes the time to understand each patient’s unique needs. 

If you or someone you love suffers from morphine addiction and needs help, please don’t hesitate to contact us at 866-345-2147. Our staff is standing by to answer your questions about our programs and admissions process.